Missouri, 2023

Hail in Missouri, September 8, 2023

September 8, 2023 · NWS SGF · 2 events in 2 counties and zones

Isolated severe storms produced hail up to quarters in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe storms produced hail up to quarters in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 8, 2:26 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 8, 2:26 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
326 AM CDT Fri Sep 8 2023

Key Messages:

1. Shower and thunderstorms are ongoing and will linger through
the morning hours.

2. Weekend looks mostly dry with precipitation chances returning
Monday night into Tuesday.

3. Cooler than normal temperatures expected for the middle of next
week.

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Fri Sep 8 2023

Smoke from the Canadian wildfires is being ushered out of the area
due to an upper level shortwave passing through. Thunderstorms are
ongoing over the NW CWA this morning and will continue to push
southeast towards the Springfield area. So far, convection has been
elevated and the storms should remain sub-severe. Main threats this
morning would hail, frequent lightning, and gusty winds.

Convection is forecast to dissipate around sunrise. Then, sunny
skies and warm temperatures in the mid 80s will ensue for the rest
of the day. Tonight, skies will be clear with lows in the 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 323 AM CDT Fri Sep 8 2023

The forecast through the weekend will feature rain-free weather with
highs in the mid 80s and lows in the mid 50s.

The start of the work week will start out rainy with a cold front
moving through the area Monday. However, that will set a very fall-
like weather pattern in place for us by mid-week with highs in the
mid 70s and lows in the 50s through Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1227 AM CDT Fri Sep 8 2023

Hazy skies linger for the next couple of hours until rain showers
filter in from southeast Kansas/northeast Oklahoma. Rain will
dissipate by sunrise and Friday will be sunny with light
northeasterly winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, Sep 7, 7:07 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
807 PM CDT Thu Sep 7 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
807 PM CDT Thu Sep 7 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

Scattered storms will move across portions of extreme southeastern
Kansas and southwestern Missouri tonight into Friday morning.
Occasional cloud to ground lightning will be the risk with any of
the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms should come to an end during
the morning Friday.  Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Sep 8, 12:27 AM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
127 AM CDT Fri Sep 8 2023

KSZ101-080700-
Cherokee KS-
127 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHEROKEE COUNTY THROUGH
200 AM CDT...

At 127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baxter Springs, Columbus, Galena, Lowell, Treece, Neutral, Melrose,
Hallowell, Sherwin, Riverton, Faulkner and Crestline.

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3719 9462 3700 9462 3700 9489 3705 9504
      3718 9505
TIME...MOT...LOC 0627Z 286DEG 34KT 3710 9492

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Sep 8, 1:09 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
209 AM CDT Fri Sep 8 2023

KSZ101-080745-
Cherokee KS-
209 AM CDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT CHEROKEE COUNTY THROUGH 245 AM
CDT...

At 209 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mccune to Baxter Springs. Movement was
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baxter Springs, Columbus, Galena, Cherokee, Weir, Lowell, Sherman,
Scammon, West Mineral, Treece, Roseland, Neutral, Riverton, Lawton,
Carona, Skidmore, Hallowell, Sherwin, Stippville and Crestline.

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 9462 3700 9462 3700 9488 3729 9508
      3734 9507
TIME...MOT...LOC 0709Z 296DEG 11KT 3732 9498 3703 9473

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Sep 8, 3:08 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
408 AM CDT Fri Sep 8 2023

MOZ093-101-080945-
Newton MO-McDonald MO-
408 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NEWTON AND
NORTHWESTERN MCDONALD COUNTIES THROUGH 445 AM CDT...

At 408 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wyandotte, or 9 miles east of Miami, moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seneca, Anderson, Goodman and Tiff City.

This includes Interstate 49 between mile markers 9 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 9451 3665 9462 3687 9462 3677 9434
TIME...MOT...LOC 0908Z 302DEG 36KT 3683 9471

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Titus

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Newton

When
September 8, 3:30 AM CST
Where
Newton County, 3.5 mi S of Seneca
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -94.610

Quarter sized hail was reported.

Hail, McDonald

When
September 8, 3:31 AM CST
Where
McDonald County, 2.35 mi SSE of May
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -94.510

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139413, 1139412.